Alert archive / North Dakota / Wind Chill Advisories in 2017

Wind Chill Advisory 4, NWS Grand Forks, ND

January 8, 201713 counties in North Dakota; 6 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 8, 2017, 3:30 PM CST for 13 counties in North Dakota; 6 counties in Minnesota. It took effect at Jan 8, 2017, 6:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2017, 3:30 PM CST (21:30 UTC)
In effect from
Jan 8, 2017, 6:00 PM CST
Expired
Jan 9, 2017, 3:28 AM CST
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 64 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
283 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

281 
WWUS43 KFGF 082130
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
330 PM CST SUN JAN 8 2017

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-
054-091800-
/O.NEW.KFGF.WC.Y.0004.170109T0000Z-170109T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...KARLSTAD...LANCASTER...ROSEAU...WARROAD...GREENBUSH...
WARREN...STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...FERTILE...
MCINTOSH...ERSKINE...CANDO...LANGDON...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...
LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...
NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...
COOPERSTOWN...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...VALLEY CITY...EDINBURG...ADAMS...LANKIN
330 PM CST SUN JAN 8 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
CHILL ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST MONDAY. 

* WIND CHILL VALUES...EXPECT WIND CHILLS TO FALL TO 25 BELOW ZERO
  TO 30 BELOW ZERO WITH THE COLDEST WIND CHILLS OCCURRING AROUND 4
  AM MONDAY.

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

KNUTSVIG
2 follow-up statements
987 
WWUS43 KFGF 090350
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 PM CST SUN JAN 8 2017

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-
054-091800-
/O.CON.KFGF.WC.Y.0004.000000T0000Z-170109T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...KARLSTAD...LANCASTER...ROSEAU...WARROAD...GREENBUSH...
WARREN...STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...FERTILE...
MCINTOSH...ERSKINE...CANDO...LANGDON...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...
LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...
NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...
COOPERSTOWN...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...VALLEY CITY...EDINBURG...ADAMS...LANKIN
950 PM CST SUN JAN 8 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST MONDAY...

* WIND CHILL VALUES...EXPECT WIND CHILLS TO RANGE FROM 25 BELOW
  ZERO TO 30 BELOW ZERO UNTIL NOON MONDAY...WITH THE COLDEST WIND
  CHILLS OCCURRING AROUND 4 AM MONDAY.

* IMPACTS...THE COLD WIND CHILLS WILL CAUSE FROSTBITE IN AS 
  LITTLE AS 30 MINUTES TO EXPOSED SKIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT COLD AIR AND THE WIND WILL
COMBINE TO CREATE LOW WIND CHILLS. FROST BITE AND HYPOTHERMIA CAN
OCCUR IF PRECAUTIONS ARE NOT TAKEN. MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$
987 
WWUS43 KFGF 090928
WSWFGF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
328 AM CST MON JAN 9 2017

MNZ001-004-005-007-008-013>015-NDZ006>008-014>016-024-026>030-038-
054-091030-
/O.CAN.KFGF.WC.Y.0004.000000T0000Z-170109T1800Z/
WEST POLK-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-PENNINGTON-
RED LAKE-EAST POLK-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALLOCK...KARLSTAD...LANCASTER...ROSEAU...WARROAD...GREENBUSH...
WARREN...STEPHEN...ARGYLE...NEWFOLDEN...MIDDLE RIVER...GRYGLA...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...FERTILE...
MCINTOSH...ERSKINE...CANDO...LANGDON...CAVALIER...WALHALLA...
DRAYTON...PEMBINA...NECHE...ST. THOMAS...FORT TOTTEN...MADDOCK...
LEEDS...MINNEWAUKAN...DEVILS LAKE...GRAFTON...PARK RIVER...
NEW ROCKFORD...LAKOTA...MCVILLE...ANETA...TOLNA...GRAND FORKS...
COOPERSTOWN...FINLEY...HOPE...MAYVILLE...HILLSBORO...HATTON...
PORTLAND...VALLEY CITY...EDINBURG...ADAMS...LANKIN
328 AM CST MON JAN 9 2017

...WIND CHILL ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND CHILL ADVISORY. 

WITH INCREASING CLOUD COVER AND LIGHT WINDS WIND CHILLS WILL
NOT BE AS LOW AS PREVIOUSLY EXPECTED.  


$$

DTR

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 12:22 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jan 8, 12:22 PM CST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1222 PM CST Sun Jan 8 2017

.UPDATE...
Issued at 1222 PM CST Sun Jan 8 2017

This update includes minor changes to temps and pops for
today/tonight. Increased prob of precip in the southeast where
NAM and HRRR continue to have light accumulations. An inch is
possible...but leaning towards generally less than that in this
area. Will monitor trends and update if needed.

UPDATE Issued at 1003 AM CST Sun Jan 8 2017

Question of the day is precipitation chances this aftn. HRRR and
12z NAM continue to indicate area of light snow and lower clouds
developing in central/east central SD at midday and spreading
north-northeast quickly in 925 mb low level jet into far SE ND and
wcntrl MN this aftn. Fast moving precip area. Otherwise did
increase wind speeds as even the higher MOS winds are too low as
seeing sustained 15-23kts in the southern RRV with gusts to 25-28
kts. A bit lower in the nrn RRV. Indication of low clouds at some
AWOS sites are indicative of drifting snow....so did include
patchy blowing snow in the grids in the RRV.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 351 AM CST Sun Jan 8 2017

Split flow was across North America with northern stream over
southern Canada and southern stream over the States. Short waves
moving through both streams will produce a relatively active
pattern.

Water vapor loop indicated a short wave/jet streak over central
ALTA. Short wave will move across the area this evening. Warm air
moving into the the area will produce very light snow over the
southeast zones this afternoon.

Warm advection precip will move into the area Mon and another short
wave in the flow will produce more light snow Mon night into Tue.

Another short wave will move across southern Canada and may produce
very light snow Tue night in the northern zones.

Surface high pressure moves north of the border Mon morning. Will
lower temps over the far northeast.

Wind chill advisory remains in effect until 9 am.

.LONG TERM...(Wednesday through Saturday)
Issued at 351 AM CST Sun Jan 8 2017

Wednesday will see an upper level short wave move east through South
Dakota with a chance for light snow, mainly in southern ND into
central MN.  Following this wave will be another shot of very cold
air into the area along with low wind chills for Thu-Fri before
temperatures moderate Sunday. Outside of Wednesday, dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM CST Sun Jan 8 2017

Gusty south to southeast winds into the mid afternoon impacting
primarily Fargo with gusts 25-30 kts before winds turn more
southwest and then west as sfc trough passes through.

Otherwise south-southeast winds at other sites not as strong but
do expect to see some gusts to 20kts or so GFK/TVF into the
afternoon.

Main issue is development of lower ceilings (MVFR) in South Dakota
and how they spread NNE during the course of the aftn. SREF MVFR
cigs probs remain pretty high for 1500-3000kt clouds into much of
the RRV and NW/WC MN during the course of the afternoon...moving
slowly east this evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Knutsvig
SHORT TERM...Hoppes
LONG TERM...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jan 8, 6:37 AM CST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
637 AM CST SUN JAN 8 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
637 AM CST SUN JAN 8 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT UNTIL 9AM CST FOR ALL OF THE
AREA. EXPECT WIND CHILLS OF 25 TO 40 BELOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WIND CHILL ADVISORY MAY BE NEEDED FOR SUNDAY NIGHT FOR NORTH
AND WEST PARTS OF THE RED RIVER VALLEY. EXPECT WIND CHILLS OF 25
TO 35 BELOW ZERO.

LOW WIND CHILLS MAY BE POSSIBLE FOR TUESDAY NIGHT/WEDNESDAY
MORNING, AND WEDNESDAY NIGHT THROUGH SATURDAY MORNING FOR MUCH OF
THE RED RIVER VALLEY.

TWO TO THREE INCHES OF SNOW WILL BE POSSIBLE FOR MONDAY THROUGH
TUESDAY WITH NO ADVISORY NEEDED AT THIS TIME FOR MUCH OF THE RED
RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JH

Nearby

Wind Chill Advisories in North Dakota, 2017Wind Chill Advisories in Minnesota, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.